Michigan, 2003Damaging Winds in Michigan, July 17, 2003
July 17, 2003 · NWS GRR · 3 events in 3 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 17, 10:19 AM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 17, 10:19 AM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1120 AM EDT THU JUL 17 2003
COLD FRONT CURRENTLY NEAR AN APN TO GRB LINE. A FEW STORMS HAVE
DEVELOPED AND THEN DIMINISHED ALONG THIS FRONT THIS MORNING OVER
NORTHERN WI/MI AS THE INSTABILITY IS WEAK ATTM AND CIN VALUES ARE
RATHER HIGH. THE FRONT WILL PROGRESS SOUTH INTO THE CWA DURING THE
AFTERNOON AND PASS THROUGH THE CWA BY EARLY EVENING. SKIES ARE
MOSTLY SUNNY AHEAD OF THIS FRONT OVER MUCH OF THE CWA THIS MORNING.
THIS WILL ALLOW TEMPS TO REACH INTO THE LOWER 80S AHEAD OF THE
FRONT. MOISTURE IS POOLING NEAR THE COLD FRONT WHERE DEWPOINTS ARE
IN THE MID AND UPPER 60S. THESE HIGHER DEWPOINTS ARE INDICATED TO
ADVECT INTO THE CWA JUST AHEAD OF THE FRONT THIS AFTERNOON. THIS
WILL PUSH CAPE VALUES TO AROUND 2000 J/KG THIS AFTERNOON. WITH THIS
INSTABILITY EXPECT WELL SEE A BROKEN EAST TO WEST LINE OF STORMS
DEVELOP BY EARLY AFTERNOON OVER THE NORTHERN CWA WHICH SHOULD SLIDE
ACROSS THE REST OF THE CWA INTO THE EVENING. WILL BUMP POPS INTO
THE LIKELY CATEGORY OVER THE ENTIRE CWA. THERE IS STILL SOME
CONCERN FOR ISOLATED SEVERE THUNDERSTORMS AS MID LAYER DRYING IS
PRESENT... ALONG WITH 40 TO 45 KT WINDS IN THE MID LEVELS. THERE IS
ALSO A DECENT AMOUNT OF SHEAR IN THE 0-4KM TO SUPPORT A FEW STRONGER
STORMS.
WILL UPDATE SKY CONDITIONS FOR SUNSHINE...MAINLY EARLY...AND ALSO
ADJUST TEMP FORECAST UP DUE TO THE ADDED SUNSHINE...ALONG WITH
BUMPING UP POPS.
.GRR...NONE.
Hazardous weather outlook, Jul 17, 10:45 AM EST, 3 hours 20 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT THU JUL 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A LINE OF STRONG THUNDERSTORMS IS EXPECTED TO DEVELOP EARLY THIS
AFTERNOON ALONG A COLD FRONT OVER CENTRAL LOWER MICHIGAN. THIS LINE
WILL MOVE SOUTH INTO THE SOUTHERN MICHIGAN BY LATE AFTERNOON AS THE
FRONT DRIFTS SOUTH. A FEW OF THE STRONGER STORMS COULD PRODUCE WIND
GUSTS TO 50 MPH ALONG WITH SMALL HAIL. DRIER AIR MOVING IN BEHIND
THE FRONT WILL END THE THREAT OF THUNDERSTORMS LATER THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED LATE SUNDAY THROUGH EARLY
TUESDAY...AS A WEAK FRONT STALLS OVER LOWER MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR EVENING AS
ANY SEVERE WEATHER SHOULD BE RATHER ISOLATED.
JK
Thunderstorm Wind, Osceola
- When
- July 17, 2:05 PM EST
- Where
- Osceola County, Marion
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.100, -85.150
Numerous twelve to fourteen inch diameter trees were blown down in the city of Marion.
Thunderstorm Wind, Clare
- When
- July 17, 2:20 PM EST
- Where
- Clare County, Temple
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.033, -85.033
A report of up to two dozen ten to twelve inch diameter oak and elm trees being blown down was received from five miles east northeast of Temple along Bringold Avenue.
Thunderstorm Wind, Isabella
- When
- July 17, 2:45 PM EST
- Where
- Isabella County, Rosebush
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.700, -84.767
Several six to eight inch diameter tree limbs were blown down in the vicinity of the intersection of Shepherd and East Rosebush roads, about four miles east northeast of Rosebush.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 17, 20031 death · $281,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Mississippi, July 17, 2003$126,000 · 53 kt wind · 21 events
- Flash Flooding and Hail in Indiana, July 17 to 18, 2003$100,000 · 1.75 in hail · 14 events
- Lightning Strike in Mississippi, July 17, 2003$125,000 · 1 event
- Hail and Damaging Winds in Illinois, July 17, 20032.5 in hail · 45 events
- Hail and Damaging Wind in South Dakota, July 17, 2003$30,000 · 3 in hail · 18 events
- Damaging Wind in Louisiana, July 17, 2003$40,000 · 58 kt wind · 1 event
- Hail and Damaging Winds in Louisiana, July 17, 2003$33,000 · 52 kt wind · 3 events
- Lightning Strike in Michigan, July 17, 20032 injured · 1 event
- Hail in South Dakota, July 17, 2003$11,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Florida, July 17, 2003$13,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 17, 200355 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378591, 5378590, 5378589.